Find out more or book a one to one video consultation

When dermal filler goes wrong

How to deal with dermal filler complications

The popularity of dermal fillers is rising at a rapid rate. And, as procedures become more complex, so too do the risks associated with them.

Fortunately, when filler treatments are administered by an experienced, qualified practitioner such as those listed on Etre Vous, incidence of complications remains relatively low.  

However, as Dr Ryan Hamdy, Director of Renew Clinic, points out: “There are risks associated with all cosmetic procedures, but there are things you can do to manage these risks, starting with ensuring that your practitioner is highly experienced and able to effectively deal with any problems that arise.”

What are dermal fillers?

Dermal fillers are a gel-like substance used to smooth lines, add structure and volume, and give the face a more youthful appearance.

The majority of fillers administered in the UK are made from hyaluronic acid, a substance that naturally occurs in the skin.

How are dermal fillers regulated?

Surprisingly, they aren’t. The issue of regulating dermal fillers has been the subject of much debate for many years but, at the time of writing, they remain unregulated.

Filler, which does not require a prescription to purchase, is readily available to buy and there is no requirement for practitioners administering fillers to have any medical, or even formal, training.

Jen Vittanuova, Nurse Practitioner and Owner of PMA Medical, says: “We constantly deal with complications from filler being injected by non-medics and inexperienced practitioners.”

What are the side effects of dermal fillers?

It’s completely normal to experience some side effects from dermal filler treatments. Some bruising, swelling, redness, or soreness for up to 14 days after the filler procedure is common.

However a good injector should be able to minimise these; you should also follow the aftercare advice given by your practitioner and contact them immediately if you have any concerns.

When should you be worried?

“If you are experiencing increased or prolonged side effects such as pain, excess bruising, signs of infection or any changes in skin colour or sensation, you should contact your practitioner immediately”, advises Rachel Goddard, Clinical Director of Rachel Goddard Aesthetics.

Hamdy agrees, saying: “There is a lot of overlap between the symptoms of normal side effects and the symptoms of concerning complications, so it is imperative that your practitioner has the knowledge and experience to deal with every eventuality.”

What are the risks of dermal fillers and how are they treated? 


Infection

“Any procedure that breaks the surface of the skin carries a risk of infection,” says Vittanuova. Infections can usually be treated with a course of antibiotics.

Blocked blood vessels

Incorrectly injected filler can block blood vessels and cause necrosis (death of body tissue) which, left untreated, can lead to scarring, tissue damage or, in extremely rare cases, blindness. Hamdy says: “The vast majority of cases are totally recoverable, providing your practitioner acts quickly and treats the complication effectively.”  

An enzyme-based substance called hyaluronidase, also known as hyalase, can be injected into the skin to dissolve hyaluronic acid filler. Goddard points out: “Hyaluronidase is a prescription medication, so if your practitioner is not a licensed prescriber, they won’t be able to effectively deal with any complications that require the filler to be dissolved.”

Lumps

Misplaced filler can cause lumpiness and while, in most cases, this can be dealt with by injecting hyaluronidase to dissolve the filler, it is possible that surgery will be required to remove the lumps.

Vittanuova offers this warning: “A lot of problems arise from practitioners who use filler products that haven’t been purchased from registered pharmacies in the UK, and can’t be dissolved. If your filler treatment seems particularly cheap, this could be why.”

Migration

Although relatively uncommon, dermal filler can migrate over time to a different part of the face. If this happens, a practitioner may inject additional filler to restore symmetry to the face, or they may opt to dissolve the migrated filler using hyaluronidase.

Find a local practitioner